The use of any therapeutic agent, especially one which may be most effective, is never completely devoid of risk. Everyone is familiar with Murphy's Law: "if it can happen, it will."
Dr. Margolis, whose views must be shared by others, records his concern about the two recent reports of vascular and neurological complications of intramuscular penicillin injections and recommends the substitution of oral dosage whenever possible. Three similar incidents were disclosed in a short period of time in a small geographic area; others must have been encountered elsewhere, although a certain reluctance to report these is understandable. Many reactions have been noted from injection of penicillin and other antibiotics: urticaria, anaphylaxis, sloughs, and injury to peripheral nerves, in addition to these frightening spinal cord injuries.
There is often no good substitute, however, for parenteral medication. Urgency of treatment of an infection may require immediate, effective, and prolonged effect. Ill children